I am having blood pressure problems..most of the time my
phenomenon that you are describing is known to occur with short-acting beta blockers
Hello, I'm Dr. Branch, thanks for using Ask a Doctor.
The phenomenon that you are describing is known to occur with short-acting beta blockers such as Propranolol, so I would suspect that this is the cause of your spikes in high blood pressure. Also, typically I would not give for Propranolol for hypertension, it is perhaps not the best choice, since it does not target the heart as well as other blood pressure medications, and it is short-acting as I mentioned before. You are right that it would be important to keep your blood pressure controlled with diastolic dysfunction in order to prevent any further dysfunction and possibly to improve the function of your heart. For this, I would recommend using either a long-acting beta blocker such as Atenolol or Carvedilol, or perhaps better, an ACE inhibitor such as Lisinopril or Enalapril. Either of these medications can help protect the heart and control your blood pressure better than Propranolol.
Hopefully this gives you some things to talk to your doctor about as far as possible options to replace your Propanolol with. Please let me know if you have any questions about that and I'll be glad to discuss it with you further.
You're very welcome, I'm glad I could help. Diastolic dysfunction is a common finding, and the older the patient the more common it becomes. If you are not having any symptoms of heart failure (shortness of breath, leg edema), many patients continue to not have symptoms for many years without having any problems. Heart complications are increased in patients with diastolic dysfunction, but still rare and less than in patients with systolic heart failure.
I don't believe the blood pressure or pulse would effect the results of the echocardiogram to mistakenly diagnose diastolic dysfunction.
Another medication I should mention is spironolactone, which is actually perhaps the preferred medication for your condition. This medication has also been shown to help prevent complications from diastolic dysfunction, and I would suggest discussing it with your doctor the next time you see them.
I hope that helps, again, please let me know if you have any other questions and I would be glad to answer them the best I can.